What Are Vasomotor Symptoms?
Vasomotor symptoms are more commonly known as hot flashes (or hot flushes) and night sweats. These are symptoms that often occur in women during the transition to menopause (perimenopause), shortly after menopause, and potentially years post-menopause. However, many women undergoing treatment for advanced breast cancer may also experience vasomotor symptoms as a side effect of their treatment.
Hot flashes and night sweats are episodes of intense heat that are accompanied by flushing (such as redness of the face, chest, back, and/or neck) and sweating. While the exact processes that cause the symptoms are not precisely understood, hormones and dysfunction in how the body regulates its internal temperature (thermoregulation) play a role.1 These symptoms are often described as bothersome, and for some women, they can be extremely uncomfortable or debilitating. Night sweats also disrupt sleep quality, potentially causing tiredness and irritability. Vasomotor symptoms can occur with frequency and can have a negative impact on a woman’s quality of life.
Hot flashes with breast cancer treatment
Several treatments for breast cancer may cause vasomotor symptoms as a side effect. Some treatments may suppress a woman’s natural hormones, including some chemotherapy medications, hormone therapy, or surgical removal of the ovaries (oophorectomy). These treatments may prematurely cause a woman to go into menopause (called cancer therapy-induced menopause). The intensity of hot flashes in these women may be more severe than those who have had a natural menopause.2
Treatments such as hormone therapy or aromatase inhibitors frequently cause hot flashes. Clinical trials that evaluated a drug called tamoxifen have demonstrated that up to 80% of women experience hot flashes with this treatment, and 30% of those defined these symptoms as severe. Aromatase inhibitors (AIs) can also cause hot flashes, but in clinical trials comparing AIs with tamoxifen, the hot flashes with AIs were less severe.2 For many women, these side effects can improve over time and may stabilize after three months of therapy.3
Managing hot flashes from breast cancer treatment
For many menopausal women experiencing vasomotor symptoms, hormone replacement therapy (HRT) can be effective, but HRT is typically not recommended for women who have previously had breast cancer. Managing hot flashes from breast cancer treatment may include3:
Some non-hormonal therapies that can help reduce vasomotor symptoms include selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs). However, these medications may cause other side effects, such as dry mouth, headache, nausea, or insomnia. Some of these medications should not be taken with certain hormone therapies, and it’s important to discuss all medications with a healthcare professional.3 Two other medications that have been shown to reduce hot flashes in breast cancer patients are clonidine and gabapentin. Low doses of clonidine, which is typically used to treat high blood pressure, may reduce hot flashes, but it can cause side effects such as dizziness and dry mouth. Gabapentin was initially used for treating seizures but has also shown to have benefits in reducing nerve pain. Gabapentin may be used to treat hot flashes. Common side effects from gabapentin may include dizziness, unsteadiness, fatigue, and sleepiness.4
Lifestyle changes that can potentially help reduce menopause symptoms, including the frequency or severity of hot flashes, include3,5:
- Weight loss, in women who are overweight or obese
- Smoking cessation
- Limiting or avoiding alcohol
- Eating a healthy diet
- Exercising regularly
Several complementary approaches may provide beneficial relief, such as hypnotherapy and acupuncture.3 One herbal therapy that may offer some benefit is black cohosh, although research studies have demonstrated mixed results.4 Patients should discuss any new medications and/or herbal therapies they are considering taking for symptom relief with their doctor to make sure they are safe for them.